Alert archive / Montana / Red Flag Warnings in 2011

Red Flag Warning 3, NWS Glasgow, MT

August 23, 201112 counties in Montana

NWS Glasgow, MT issued this red flag warning at Aug 23, 2011, 2:48 AM MDT for 12 counties in Montana. It took effect at Aug 23, 2011, 9:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2011, 2:48 AM MDT (08:48 UTC)
In effect from
Aug 23, 2011, 9:00 AM MDT
Expired
Aug 23, 2011, 8:37 PM MDT
In force
12 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5179 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

529 
WWUS85 KGGW 230848
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
248 AM MDT TUE AUG 23 2011

...DRY AND WINDY CONDITIONS TO RETURN TODAY...

.A FAST MOVING UPPER LEVEL SHORT WAVE TROUGH WILL SPEED EASTWARD
ALONG THE CANADIAN BORDER TODAY. IN RESPONSE...THE SURFACE PRESSURE
GRADIENT WILL INCREASE AND FUNNEL STRONG NORTHWESTERLY WINDS ACROSS
NORTHEAST MONTANA THROUGHOUT MOST OF THE DAY. ALTHOUGH RELATIVE
HUMIDITIES WILL BE SLIGHTLY HIGHER THAN EXPERIENCED ON
MONDAY...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED.

MTZ120-122-134>137-232130-
/O.NEW.KGGW.FW.W.0003.110823T1500Z-110824T0300Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
248 AM MDT TUE AUG 23 2011

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 120...122...134...135...136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 120...122...134...135... 
  136 AND 137.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* IMPACTS...STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES AND
  CURED FUELS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS
  THROUGHOUT MOST OF THE DAYLIGHT HOURS TODAY. ANY FIRES WHICH
  HAPPEN TO IGNITE WOULD EASILY AND QUICKLY SPREAD TOWARD THE SOUTHEAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
2 follow-up statements
820 
WWUS85 KGGW 232029
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
229 PM MDT TUE AUG 23 2011

...DRY AND WINDY CONDITIONS TO RETURN TODAY...

.STRONG GUSTY POST FRONTAL NORTHWEST WINDS AND LOW HUMIDITY WILL
CONTINUE DRIVING CRITICAL FIRE WEATHER CONDITIONS THROUGH MID
EVENING WHEN WINDS WILL QUICKLY DECREASE...AND HUMIDITY WILL
RISE.

MTZ120-122-134>137-240300-
/O.CON.KGGW.FW.W.0003.000000T0000Z-110824T0300Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
229 PM MDT TUE AUG 23 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 120...
122...134...135...136 AND 137...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 120...122...134...135... 
  136 AND 137. 

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...STRONG WINDS WHEN COMBINED WITH LOW RELATIVE HUMIDITY AND
  CURED FUELS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS
  THROUGHOUT MOST OF THE DAYLIGHT HOURS TODAY. ANY FIRES WHICH
  HAPPEN TO IGNITE WOULD EASILY AND QUICKLY SPREAD TOWARD THE
  SOUTHEAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
765 
WWUS85 KGGW 240237
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
837 PM MDT TUE AUG 23 2011

...CRITICAL FIRE WEATHER CONCERNS HAVE EASED...

.WINDS HAVE DECLINED TO AROUND 5 TO 10 MPH THIS EVENING AND SHOULD
REMAIN LIGHT THROUGH WEDNESDAY. RELATIVE HUMIDITY IS ALSO
RECOVERING...THUS ENDING CRITICAL FIRE WEATHER CONDITIONS.

MTZ120-122-134>137-240345-
/O.CAN.KGGW.FW.W.0003.000000T0000Z-110824T0300Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
837 PM MDT TUE AUG 23 2011

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 120...122...134...135...136 AND
137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE RED
FLAG WARNING. 


$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Aug 22, 8:39 PM MDT, 6 hours 9 minutes earlier.

Area forecast discussion, Aug 22, 8:39 PM MDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
839 PM MDT MON AUG 22 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...

SENT AN UPDATE TONIGHT MAINLY FOR THE FIRE WEATHER SITUATION AND
TO CANCEL THE RED FLAG WARNING. THE EVENING HOURS HAVE BROUGHT
DIMINISHING WINDS AND COOLER TEMPERATURES ACROSS NORTHEAST
MONTANA. RELATIVE HUMIDITIES ARE NOW CLIMBING ABOVE 20 PERCENT.
WINDY AND DRY CONDITIONS ARE EXPECTED TO RETURN BY MID DAY
TUESDAY...ALTHOUGH NOT QUITE AS DRY AS EXPERIENCED TODAY. BMICKELSON

PREVIOUS SHORT TERM DISCUSSION...THE WEAK SHORTWAVE DISTURBANCE
IN THE UPPER FLOW MOVES EAST OF THE AREA TONIGHT ALLOWING THE
RIDGE TO REBOUND SLIGHTLY. HOWEVER ON TUESDAY A BROADER AND MORE
SUBSTANTIAL UPPER SHORTWAVE MOVES EAST ACROSS THE CANADIAN PRAIRIE
FLATTENING THE RIDGE AND SENDING A DISTINCT DRY COLD FRONT SOUTH
OVER NORTHEAST MONTANA. THE MAIN RESULT OVER NEMONT WILL BE
ENHANCED NORTHWESTERLY WINDS. MODEL GUIDANCE SUGGESTS 25KT WIND
WHILE BUFKIT ADDS MOMENTUM TRANSFER FROM 700MB ADDING GUSTS OF
35KT. THEREFORE AN ADVISORY FOR FORT PECK LAKE HAS BEEN ISSUED FOR
TUESDAY. THE COOLER AIR BEHIND THE COLD FRONT WILL KNOCK DOWN
MAXIMUM TEMPERATURES BY AROUND 5*F FROM THOSE OF TODAY. THEREFORE
RELATIVE HUMIDITIES WILL BE LESS CRITICAL THAN THOSE OF TODAY. BUT
WITH THE STRONGER WINDS...FIRE WEATHER CONCERNS WILL CONTINUE. SEE
FIRE WEATHER DISCUSSION.

AFTER THE CANADIAN SHORTWAVE MOVES EAST BY WEDNESDAY THE UPPER
RIDGE WILL ONCE AGAIN AMPLIFY OVER MONTANA. THEREFORE MAXIMUM
TEMPERATURES WILL REMAIN WARM AND CONDITIONS WILL CONTINUE DRY. A
DEVELOPING LEE TROUGH IN ALBERTA WILL MAKE WIND SOUTHERLY AT
AROUND 10KTS. SCT

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
HOT UPPER RIDGING CENTERED OVER THE FOUR CORNERS REGION WILL
LARGELY DOMINATE THROUGH THE EXTENDED PERIOD. HOWEVER...SHORTWAVE
DISTURBANCES ON THURSDAY AND AGAIN ON SATURDAY WILL BRING CHANCES
FOR SHOWERS AND THUNDERSTORMS AS WELL AS A RETURN TO MORE
CLIMATOLOGICALLY NORMAL TEMPS.

THE GOING FORECAST IS IN OVERALL EXCELLENT SHAPE...ONLY REAL
TWEAK WAS TO THURSDAY AFTERNOON AS AN APPROACHING SHORTWAVE
DISTURBANCE WILL TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS ACROSS
THE WESTERN ZONES...THUS INCREASED POPS. GILCHRIST

PREVIOUS LONG TERM DISCUSSION...STRONG UPPER RIDGE OVER THE WEST
WILL WEAKEN THROUGH THE WEEK AS A SERIES OF FAST MOVING SHORTWAVES
SLIDE THROUGH WESTERN CANADA. THIS WILL RESULT IN GRADUALLY
COOLING TEMPERATURES AND PERHAPS AND INCREASE IN POTENTIAL FOR
RAIN WITH ANY OF THE SYSTEMS.

SHORTWAVE MOVING INTO CENTRAL CANADA ON WEDNESDAY NIGHT WILL PUSH
A FRONTAL SYSTEM ACROSS MONTANA ON THURSDAY. HOT DRY AIR WILL
LINGER ACROSS EASTERN MONTANA BEHIND THE INITIAL FRONT IN THE DEEP
WESTERLY FLOW. THURSDAY NIGHT A SECONDARY FRONT DROPS SOUTH FROM
CANADA BRINGING COOLER AIR INTO THE STATE. ALONG WITH THE COOLER
AIR-MASS WILL BE A SLIGHT INCREASE IN MOISTURE...AND A CHANCE FOR
THUNDERSTORMS THURSDAY NIGHT.

HIGH PRESSURE SLIDES OUT OF SASKATCHEWAN AND INTO NORTH DAKOTA ON
FRIDAY...CLIPPING NORTHEAST MONTANA FOR COOL AND DRY CONDITIONS.
AS HIGH PRESSURE SHIFTS EASTWARD ON SATURDAY...AND ANOTHER
SHORTWAVE PUSHES INTO THE NORTHERN ROCKIES...WARMER AIR WILL AGAIN
BE PULLED NORTHWARD INTO THE STATE. SOUTHEAST LOW LEVEL FLOW WILL
ALSO BE INCREASING SURFACE MOISTURE AHEAD OF THE WAVE. MODELS
INDICATING UPPER TROF TRACKING FARTHER SOUTH THAN MOST RECENT
SHORTWAVES AND FRONT MORE VERTICALLY STACKED...CHANCES FOR RAIN
FOR SATURDAY AND SATURDAY NIGHT MAY BE HIGHER THAN IN RECENT
WEEKS. THIS SHORTWAVE ALSO DEPICTED DIVING INTO THE NORTHERN
MISSISSIPPI VALLEY INSTEAD OF TRACKING STRAIGHT EAST...WHICH COULD
KEEP COLDER AIR OVER THE NORTHERN PLAINS INTO EARLY NEXT WEEK.
EBERT

&&

.AVIATION...
VFR TONIGHT AND TOMORROW.  WINDS HAVE DECLINED ACROSS THE REGION
THIS EVENING BUT ARE EXPECTED TO INCREASE AGAIN TOMORROW WITH
WESTERLY WINDS TO 20 KTS AND GUSTS TO 30 KTS. NO OBSTRUCTIONS TO
VISIBILITY OR CEILINGS ARE FORECAST...WITH ONLY SOME SCATTERED
HIGH CLOUDS TONIGHT AND TOMORROW. A COLD FRONTAL PASSAGE LATE
TUESDAY WILL VEER THE WINDS TO NORTHERLY. MARTIN

&&

.FIRE WEATHER...

AN UPPER LEVEL RIDGE WHICH IS EXPANDING OVER THE ROCKY MOUNTAINS
AND ADJACENT HIGH PLAINS REGION WILL PUSH TEMPERATURES INTO THE
90S AND UPPER 80S THROUGH MID WEEK. THE EVENING HOURS TODAY HAVE
BROUGHT DIMINISHING WINDS AND COOLER TEMPERATURES ACROSS NORTHEAST
MONTANA. RELATIVE HUMIDITIES ARE NOW CLIMBING ABOVE 20 PERCENT.
WINDY AND DRY CONDITIONS ARE EXPECTED TO RETURN BY MID DAY
TUESDAY...ALTHOUGH NOT QUITE AS DRY AS EXPERIENCED TODAY. HUMIDITY
RECOVERY IS EXPECTED TO BE ONLY MODERATE TONIGHT THROUGH TUESDAY
MORNING.

TUESDAY...A PASSING UPPER LEVEL SHORTWAVE TROUGH MOVING EAST
ACROSS THE SOUTHERN CANADIAN PRAIRIE WILL SEND A COLD FRONT SOUTH
OVER NORTHEAST MONTANA. THIS WILL GENERATE MUCH STRONGER WINDS FOR
THE AREA. HOWEVER...THE FRONT WILL ALSO BRING SLIGHTLY COOLER AIR
INTO THE AREA SO RELATIVE HUMIDITY VALUES WILL RANGE HIGHER AT
AROUND 20 TO 30 PERCENT. WITH THE CONTINUED DRYING AND STRONGER
WINDS...EXPECT CONTINUED BUT MARGINALLY CRITICAL FIRE WEATHER
CONDITIONS FOR TUESDAY AFTERNOON. ADDITIONAL HEADLINES MAY BE
NEEDED. BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 9 AM TO 9 PM MDT TUESDAY FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 22, 2:55 PM MDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
255 PM MDT MON AUG 22 2011

MTZ016>027-059>062-231200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
255 PM MDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT TODAY FOR NORTHEAST MONTANA UNTIL
9 PM MDT FOR WIND AND LOW RELATIVE HUMIDITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH THE AREA TUESDAY FOLLOWED BY
STRONG AND DRY NORTHWESTERLY WINDS. THIS WILL CONTINUE HEIGHTENED
FIRE WEATHER CONCERNS.

NORTHWEST WINDS OVER FORT PECK LAKE WILL BE STRONG TUESDAY.
THEREFORE A LAKE WIND ADVISORY HAS BEEN ISSUED FOR TUESDAY FROM
9AM TO 9PM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.